Minnesota, 2005

Blizzard in Minnesota, January 21 to 22, 2005

January 21 to 22, 2005 · NWS FGF · 16 events in 16 counties and zones

Surface low pressure tracked from southern Alberta, to western North Dakota, into northeast South Dakota, and then into southern Minnesota. A little freezing rain fell south of a Valley City (ND) to Elbow Lake (MN) line.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Surface low pressure tracked from southern Alberta, to western North Dakota, into northeast South Dakota, and then into southern Minnesota. A little freezing rain fell south of a Valley City (ND) to Elbow Lake (MN) line. Meanwhile, 4 to 6 inches of snow fell along the Devils Lake (ND) to Fargo (ND) to Wadena (MN) corridor. After the surface low passed through, wind speeds rapidly increased (gusting up to 50 mph). Whiteout conditions developed friday afternoon (the 21st) and continued into early saturday. Initially a winter storm warning was issued for this event, but as it became clear that whiteout conditions would develop, it was upgraded to a blizzard warning. Roseau, Eastern Marshall, Pennington, Red Lake, and Eastern Polk counties were not part of the initial winter storm warning (which was issued at 420 am CST), but were added when the blizzard warning was issued at 256 pm CST. Many schools cancelled early on friday afternoon, and many evening events were also rescheduled. Hundreds of vehicles were reported in the ditch. Several flights into Hector International Airport (in Fargo, ND) were cancelled. Numerous roads were closed. Interstate 29 was closed its entire length in eastern North Dakota. Interstate 94 was closed between Moorhead and Alexandria (MN). U.S. Highway 10 was closed between Moorhead and Detroit Lakes (MN) and U.S. Highway 2 was closed between East Grand Forks and Crookston (MN). The saturday mail delivery was delayed or cancelled in some areas due to poor road conditions. Manitoba Highway 75 was also closed from the Canadian border to Winnipeg. This forced some people into Pembina (ND) to look for a place to stay. Local motels quickly filled up, forcing officials to house 30 people in the Pembina school.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 21, 3:25 AM CST, 55 minutes earlier.

Area forecast discussion, Jan 21, 3:25 AM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
325 AM CST FRI JAN 21 2005

JUST HOW MUCH SNOW AND HOW MUCH WIND FROM THIS STORM IS THE BIG
QUESTION.

SFC LOW OVER SOUTHWEST SASK AT 09Z...WITH OBSERVATIONS INDICATE
PRESSURE FALLS OVER ERN MT INTO CNTRL ND.  00Z MODELS REMAIN FAIRLY
CLOSE WITH TRACK OF SFC LOW...ETA WAS A BIT FARTHER NORTH WHILE
GFS/NGM A BIT FARTHER SOUTH AS WE GET TO 00Z SAT LOCATION.  ETA HAD
LOW BETWEEN WATERTOWN SD AND MARSHALL MN...WHILE GFS/NGM HAD IT NEAR
SIOUX FALLS.  CANADIAN/UKMET MORE TOWARD ETA POSITION AND IS
SLIGHTLY PREFERRED OVER GFS POSITION.  BUT QPF WISE THERE IS A
BIGGER DIFFERENCE WITH GFS/NGM/CANADIAN ALL HAVING 0.35 INCH OVER SE
ND INTO WCNTRL MN...WHILE ETA HAS 0.25 TO 0.30 IN FARTHER NORTH MORE
NEAR A DVL-GFK-PKD LINE.  HPC PREFERRED ETA LOCATION AND HPC QPF
GRIDDS HAS .35 INCH LIQUID OVER GFK/FAR AREA.  LIKE IDEA OF MAX QPF
ACROSS SOUTHEAST ND/WCNTRL MN (.35 INCH) WITH .10 INCH OR SO FAR
NORTH AND NORTHEAST.   QUESTION IS HOW MUCH WILL THIS TRANSLATE TO
SNOW AMOUNTS.  WITH SFC TEMPS NR 10...AND FAVORABLE MID LEVEL TEMPS
THIS SHOULD TRANSLATE TO GENERAOUS WATER/SNOW RATIOS....USED 15:1 TO
START IN THE NORTH AND A BIT LESS IN THE SOUTH.  USING THIS GIVES 4
INCHES LANGDON TO THIEF RIVER FALLS TO WASKISH SOUTH....WITH 6 OR 7
MAX IN THE FAR SOUTH AND SOUTHEASTERN ZONES.  USING LOCAL FGF RULE
FOR WARNINGS (4+ INCH ALONG WITH 25 MPH WINDS) FEEL NEED TO ISSUE
WINTER STORM WARNINGS FOR ALL OF ERN ND AND MN CWA FROM TVF TO PKD
SOUTH. ETA SHOWS 45KTS AT 850 MB FROM DUE NORTH 00-06Z TIME PERIOD
IN THE RED RIVER VALLEY.  ETA DOES HAVE SLIGHT INVERSION WHILE GFS
SOUNDINGS ARE MORE ADIABATIC.  CONSIDERING DUE NORTH WIND COMBINED
WITH SFC-850 MB COLD ADVECTION AND SFC PRESSURE RISES THINK 6 HOUR
PERIOD OF VERY STRONG WINDS VERY LIKELY WITH GUSTS OVER 40 MPH IN
THE VALLEY. THUS NEAR BLIZZARD CONDITIONS CERTAINLY POSSIBLE EVEN IN
THE FAR NORTH WHERE 4 INCH SNOWFALL IS MORE SUSPECT.

FOR THE REMAINDER OF NW MN...BJI/BDE/ROX IN THICKER TREE COUNTRY
BLOWING SNOW AND WIND LESS OF A PROBLEM...THUS STUCK WITH SNOW
ADVISORY WITH AMOUNTS UNDER 6 INCHES....MORE LIKE 2-4 PROBABLY.

MAIN PERIOD FOR HIGH WINDS WILL BE VERY LATE THIS AFTN OVER ERN ND
AND THEN 6 PM TIL 2 AM OVER THE VALLEY AND NW MN.

RAPID CLEARING WILL TAKE PLACE LATER TONIGHT WITH LOT OF SUN
SATURDAY.  STRONG WARM ADVECTION TAKES PLACE SAT NIGHT INTO SUNDAY
AS A TROUGH MOVES THRU SRN CANADA.  NO PCPN EXPECTED ATTM.

DID NOT LOOK AT ANYTHING BEYOND SUNDAY...SO NO CHANGES WERE MADE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WARNING FOR ALL OF EASTERN ND UNTIL 6 AM SATURDAY.
MN...WINTER STORM WARNING FOR NORTHWEST AND WEST CENTRAL MN (THIEF
RIVER FALLS TO PARK RAPIDS SOUTH) UNTIL 6 AM SATURDAY.  SNOW ADVISORY
FOR EXTREME NORTHWEST MINNESOTA INCLUDING ROSEAU...BAUDETTE AND
BEMIDJI UNTIL 6 AM SATURDAY.

&&

RIDDLE
Hazardous weather outlook, Jan 20, 6:19 AM CST, 22 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
619 AM CST THU JAN 20 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-201517-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
619 AM CST THU JAN 20 2005

...WINTER STORM WATCH IN EFFECT FRIDAY AND FRIDAY NIGHT FOR A PORTION
OF EASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL CONTINUE ACROSS THE REGION WITH ACCUMULATION AROUND
ONE INCH POSSIBLE THROUGH THE DAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER STORM WATCH IS IN EFFECT ALONG AND SOUTH OF A LINE FROM
DEVILS LAKE TO GRAND FORKS TO PARK RAPIDS FOR FRIDAY AND FRIDAY
NIGHT. SNOW WILL ENTER EASTERN NORTH DAKOTA FRIDAY MORNING AND SPREAD
INTO WESTERN MINNESOTA BY AFTERNOON. SNOWFALL ACCUMULATIONS IN THE
WATCH AREA ARE EXPECTED TO RANGE FROM 4 TO 6 INCHES. SNOWFALL
ACCUMULATIONS NORTH OF THE WATCH AREA ARE EXPECTED TO BE SLIGHTLY
LESS. NORTH WINDS WILL INCREASE FRIDAY NIGHT TO 20 TO 30 MPH WITH
GUSTS TO AROUND 40 MPH. THIS WILL CAUSE CONSIDERABLE BLOWING AND
DRIFTING SNOW REDUCING VISIBILITIES.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WILL BE APPRECIATED.

TG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 blizzard. Local standard time, as filed.

Blizzard, Kittson

When
January 21, 4:20 AM CST to January 22, 6:53 AM CST
Where
Kittson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Blizzard, West Marshall

When
January 21, 4:20 AM CST to January 22, 6:53 AM CST
Where
West Marshall forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Blizzard, West Polk

When
January 21, 4:20 AM CST to January 22, 6:53 AM CST
Where
West Polk forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Blizzard, Norman

When
January 21, 4:20 AM CST to January 22, 6:53 AM CST
Where
Norman forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Blizzard, Mahnomen

When
January 21, 4:20 AM CST to January 22, 6:53 AM CST
Where
Mahnomen forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Blizzard, Clay

When
January 21, 4:20 AM CST to January 22, 6:53 AM CST
Where
Clay forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Blizzard, West Becker

When
January 21, 4:20 AM CST to January 22, 6:53 AM CST
Where
West Becker forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Blizzard, Wilkin

When
January 21, 4:20 AM CST to January 22, 6:53 AM CST
Where
Wilkin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Blizzard, West Otter Tail

When
January 21, 4:20 AM CST to January 22, 6:53 AM CST
Where
West Otter Tail forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Blizzard, East Otter Tail

When
January 21, 4:20 AM CST to January 22, 6:53 AM CST
Where
East Otter Tail forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Blizzard, Grant

When
January 21, 4:20 AM CST to January 22, 6:53 AM CST
Where
Grant forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

Blizzard, Roseau

When
January 21, 2:56 PM CST to January 22, 6:53 AM CST
Where
Roseau forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Blizzard, East Marshall

When
January 21, 2:56 PM CST to January 22, 6:53 AM CST
Where
East Marshall forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Blizzard, Pennington

When
January 21, 2:56 PM CST to January 22, 6:53 AM CST
Where
Pennington forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Blizzard, Red Lake

When
January 21, 2:56 PM CST to January 22, 6:53 AM CST
Where
Red Lake forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Blizzard, East Polk

When
January 21, 2:56 PM CST to January 22, 6:53 AM CST
Where
East Polk forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436139, 5436140, 5436141, 5436142, 5436143, 5436144, 5436145, 5436236, 5436237, 5436238, 5436239, 5436240, 5436241, 5436242, 5436243, 5436244.